Long Term Use of Acid Suppressors

Mar 7, 2016

By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy

When my son Eric was a toddler, he ran his head into everything. Tables, chair, walls, everything. Possibly due to the head trauma, he also didn't pronounce the letter "T". So "helmet" became "helmo". By age 4, we used to joke that Eric should wear his helmo everywhere. Not much has changed over 6 years. Ten year old Eric recently missed one of his hockey play-off games to get a head wound glued. And this head wound wasn't from hockey. He got his head wound after swimming lessons. Is it reasonable for me to tell Eric to wear his helmo swimming?

Whether for good reason or not, proton pump inhibitors or PPI's are in the news again. PPI's have names like omeprazole, losec, esomeprazole, nexium, rabeprazole or pariet. People have been coming into the pharmacy and asking me if they should stop taking them. The short answer is no. Proton pump inhibitors are very effective and very safe. Let's look at what they do.

Proton pump inhibitors or PPI's are very good at suppressing the acid that your stomach produces. Because they reduce stomach acid, they are very useful for treating GERD (gastro-esophageal reflux disease) or heart burn, stomach ulcers, acid over production and to protect the stomach from medications like NSAIDs from causing ulcers. They work so well that they make up over half of all drugs sold for stomach problems and represent a $20 billion dollar market. In 2012, 14.9 million patients in the USA received 157 million prescriptions for proton pump inhibitors (PPIs). But although these medications are very popular, very effective and very safe, researchers are asking if we use PPIs for too long, can they cause problems?

How long is too long for PPI use? Of course that depends on the patient and the condition. Usually with GERD or after treating a patient with antibiotics for a stomach ulcer, we only want someone on a PPI for 8 weeks. Sometimes if a patient is in the hospital and ends up in the Intensive Care Unit or ICU, they are put on a PPI to prevent stress ulcers. In this case, the PPI should often be stopped before the patient leaves the hospital. There are some people who are going to need PPI's for a long time. People who produce way too much acid, people who have erosive injury to their esophagus and people who are on the pain killer's called NSAID's may all need long term PPI treatment. However, even in these cases, we want to use the lowest dose possible.

What happens if someone is on a PPI for too long? Well the evidence is mounting that problems can pop up. To begin with after someone takes a PPI for more than 3 months, they have a good chance of getting rebound acid hypersecretion. That means if we suddenly stop their PPI, their stomach will produce lots of extra acid. This will encourage the patient to start the PPI again. The best way to deal with this over secretion is to slowly decrease the PPI and then switch the patient to a weaker acid pill like ranitidine and then slowly reduce the ranitidine.

The next problem is breaking bones. The evidence isn't conclusive, but it seems that people who use PPI's in high doses for over 1 year are more likely to break bones. The experts aren't completely convinced if this is a real effect yet or not. One of the theories why PPIs might affect bones is that with less stomach acid a person absorbs less calcium and thus their bones get weaker.

Being on high doses of PPI's for more than a year may decrease the amount of magnesium you absorb. This can be especially troubling for people we have on medications that reduce magnesium already like certain water pills. If your magnesium levels fall too low it can lead to muscle cramps, heart palpitations, dizziness, tremors and seizures. Low magnesium levels can also be hard on the kidneys

An interesting relationship exists between PPI's and pneumonia. It looks like people on PPI's are more likely to get pneumonia than those who are not. One theory is that when the stomach is less acidic, there are more bacteria in it. These bacteria can cause pneumonia with the right conditions. However this PPI - pneumonia link is controversial and needs further study.

Two PPI problems have made the news lately. One is PPI's cause kidney problems and the other is PPI's cause dementia. The kidney disease link is stronger. There was a very large study called the Atherosclerosis Risk in Communities study in which 10,439 patients were followed for 13.9 years. Those on PPI's were 50% more likely to get chronic kidney disease. Although this was a large, well done study, it wasn't a double blind placebo controlled one. Because chronic kidney disease is fairly common, more study would be needed to confirm the PPI-kidney disease link isn't a fluke. The link between PPI's and dementia is not as strong. The theory says PPI's might effect how amyloid plaques are made in the brain and how that might lead to Alzheimer's disease. One study people are talking about that looked at dementia and PPI's was published recently in JAMA Neurology. It is a controversial study, though. The first problem with the study was the patients they looked at had "dementia". Dementia in this study was a very broad and poorly defined term. Only Alzheimer's disease has these Amyloid plaques that some people think PPI's might effect. Only 2.7% of people in the "dementia" study had confirmed Alzheimer's disease. So the fuzzy definitions lead to fuzzy conclusions. The study also didn't look at common risk factors for dementia like alcohol use, family history of dementia and high blood pressure. So although a link between PPI use and dementia was found, it really needs more study to see if this is a real effect or not.

I don't want to give the impression that proton pump inhibitors or PPI's are unsafe. They are still arguably one of the safest medications around. And if you are on a PPI, don't stop it without talking to your doctor. Some patients may get ulcers in their stomachs or erosions in their esophagus without their PPI. But like all medications, we should keep people on PPI's at the lowest dose for the shortest time possible.

After swimming lessons, a helmo-less Eric was bending over to get something out of his locker. He banged his forehead into the sharp-ish lock latch on the locker. It wasn't a huge head wound. It bled a fair bit, but had pretty much stopped bleeding 15 minutes later when I met Eric and Doris at the Emergency Room. But the very nice Dr. Nicole Vosters glued his little head wound together anyway. Minor bumps and bruises are going happen as kids grow up. Sometimes they will even need to go to the Emergency Room. We should tell our kids to be careful, but if I told Eric to wear his helmo while swimming, that would be an overreaction. The same is true with PPI's. We should be careful to use them for as short a period of time as possible, but having everyone stop them is an overreaction.

The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.

We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca

JAMA article on PPI Side effects - http://archinte.jamanetwork.com/article.aspx?articleid=2481153&resultClick=3

CBC article on PPI Side Effects - http://www.cbc.ca/news/health/proton-pump-inhibitors-1.3458585

Medscape article on PPI's and Dementia - http://www.medscape.com/viewarticle/859438

 


Read more Health Articles